Tinnitus and Hearing Health Calgary, Calgary AL

Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you get up in the morning. This is weird because they weren’t doing that last night. So you begin thinking about possible causes: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache before bed.

Could it be the aspirin?

And that prospect gets your brain going because maybe it is the aspirin. And you remember, somewhere in the deeper crevasses of your memory, hearing that certain medicines were linked to reports of tinnitus. Is one of those medications aspirin? And does that mean you should stop using aspirin?

What’s The Link Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been reported to be linked to many different medications. But those rumors aren’t really what you’d call well-founded.

Tinnitus is commonly viewed as a side effect of a broad range of medications. But the reality is that only a few medicines result in tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • Beginning a new medication can be stressful. Or, in some instances, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly linked to tinnitus. So it isn’t medicine producing the tinnitus. The whole ordeal is stressful enough to cause this sort of confusion.
  • Tinnitus is a fairly common condition. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. It’s understandable that people would incorrectly think that their tinnitus symptoms are being caused by medication due to the coincidental timing.
  • Many medications can impact your blood pressure, which also can affect tinnitus.

What Medications Are Linked to Tinnitus

There is a scientifically established connection between tinnitus and a few medicines.

The Connection Between Powerful Antibiotics And Tinnitus

There are a few antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for extreme cases. High doses tend to be avoided because they can cause damage to the ears and bring about tinnitus symptoms.

Medication For High Blood Pressure

Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics are known to cause tinnitus-like symptoms, but normally at significantly higher doses than you might typically come across.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin could have been what brought about your tinnitus. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at extremely high doses of aspirin. The dosages you would take for a headache or to treat heart disease aren’t often large enough to cause tinnitus. The good news is, in most cases, when you quit using the huge dosages of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

Tinnitus may be able to be caused by a couple of other uncommon medications. And the interaction between some mixtures of medications can also create symptoms. So consulting your doctor about any medication side effects is the best idea.

You should also get checked if you start experiencing tinnitus symptoms. It’s difficult to say for sure if it’s the medication or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today